Alert archive / Florida / Coastal Flood Statements in 2015

Coastal Flood Statement 3, NWS Miami, FL

October 4, 2015Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Oct 4, 2015, 2:35 PM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It took effect at Oct 5, 2015, 12:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2015, 2:35 PM EDT (18:35 UTC)
In effect from
Oct 5, 2015, 12:00 AM EDT
Expired
Oct 5, 2015, 4:48 AM EDT
In force
5 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2015-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2015-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WHUS42 KMFL 041835 CCA
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
235 PM EDT SUN OCT 4 2015

FLZ168-172-173-050245-
/O.CAN.KMFL.CF.S.0002.000000T0000Z-151005T1200Z/
/O.NEW.KMFL.CF.S.0003.151005T0400Z-151005T1200Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
235 PM EDT SUN OCT 4 2015

...MINOR COASTAL FLOODING NO LONGER EXPECTED...

* TIDES HAVE LOWERED THIS WEEKEND SUCH THAT MINOR COASTAL FLOODING
  IS NOT ANTICIPATED. HOWEVER...ANOTHER STATEMENT MAY BE NECESSARY
  LATER MONDAY...IF INCREASING SWELL IS EXPECTED TO CAUSE ANY
  ADDITIONAL ISSUES ALONG COASTAL AREAS INTO TUESDAY AND
  WEDNESDAY.


&&

$$

FLZ069-050245-
/O.CON.KMFL.RP.S.0033.000000T0000Z-151005T0400Z/
COASTAL COLLIER-
235 PM EDT SUN OCT 4 2015

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* TIMING...THROUGH THIS EVENING.

* IMPACTS...MODERATE WESTERLY WINDS ALONG THE GULF COAST ARE
  EXPECTED TO LEAD TO RIP CURRENTS...WHICH WILL CREATE DANGEROUS
  SWIMMING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$


HTTP://WWW.WEATHER.GOV/MIAMI
1 follow-up statement
023 
WHUS42 KMFL 050848
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
448 AM EDT MON OCT 5 2015


FLZ168-051000-
/O.CAN.KMFL.CF.S.0003.000000T0000Z-151005T1200Z/
/O.NEW.KMFL.RP.S.0034.151005T0848Z-151007T0000Z/
COASTAL PALM BEACH-
448 AM EDT MON OCT 5 2015

...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

* TIMING...INCREASING THIS AFTERNOON AND CONTINUING THROUGH
  TUESDAY EVENING.

* IMPACTS...BUILDING NORTHEAST SWELL LATER TODAY WILL LEAD TO A
  HIGH RISK OF RIP CURRENTS AT THE BEACHES OF PALM BEACH COUNTY
  BEGINNING THIS AFTERNOON. THIS WILL CREATE DANGEROUS SWIMMING
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$

FLZ172-173-051000-
/O.CAN.KMFL.CF.S.0003.000000T0000Z-151005T1200Z/
COASTAL BROWARD-COASTAL MIAMI DADE-
448 AM EDT MON OCT 5 2015

...MINOR COASTAL FLOODING NO LONGER EXPECTED...

* TIDES HAVE LOWERED SUCH THAT MINOR COASTAL FLOODING IS NOT
  ANTICIPATED. HOWEVER...ANOTHER STATEMENT MAY BE NECESSARY LATER
  TODAY...IF INCREASING SWELL IS EXPECTED TO CAUSE ANY ADDITIONAL
  ISSUES ALONG COASTAL AREAS INTO TUESDAY AND WEDNESDAY.

$$


HTTP://WWW.WEATHER.GOV/MIAMI

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 4, 1:42 PM EDT, 53 minutes earlier.

Area forecast discussion, Oct 4, 1:42 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
142 PM EDT SUN OCT 4 2015

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST WITH OCCASIONAL
BKN040-050 AND A BRIEF SHOWER. VISIBILITY COULD LOWER IN THESE
FAST MOVING SHOWERS BUT WILL LIKELY REMAIN VFR ALTHOUGH IT IS NOT
OUT OF THE QUESTION FOR A VERY BRIEF SUB-VFR VISIBILITY. SURFACE
WIND WILL REMAIN WESTERLY WITH OCCASIONAL GUSTS TO NEAR 20 KNOTS
UNTIL 00Z THIS EVENING.

KOB

&&

.PREV DISCUSSION... /ISSUED 928 AM EDT SUN OCT 4 2015/

UPDATE...
MINOR CHANGES MADE TO THE MORNING UPDATES WITH REMOVAL OF THUNDER
BEING THE BIGGEST ADJUSTMENT. THE 12Z MFL AND TBW SOUNDINGS BOTH
SHOW THE STRONG INVERSION NEAR 700MB CONTINUING WITH VERY LITTLE
CHANCE OF THIS CAP BREAKING. FAST MOVING LOW TOPPED SHOWERS WILL
MOVE ACROSS THE GULF WATERS AND ONTO THE SOUTHWEST COAST WITH THE
NAPLES AREA ALREADY OBSERVING SOME OF THESE THIS MORNING. ALSO,
CANNOT ARGUE THAT THE SHOWERS COULD ALSO EXPAND IN COVERAGE AS
THE DAY PROGRESSES WITH PLENTY OF DIURNAL HEATING TAKING SHAPE. NO
OTHER CHANGES ARE PLANNED AT THIS TIME.

KOB

PREV DISCUSSION... /ISSUED 746 AM EDT SUN OCT 4 2015/

AVIATION...
CURRENT THINKING HAS NOT CHANGED WITH A WESTERLY SURFACE WIND
EXPECTED TO CONTINUE THROUGH THE FORECAST WITH OCCASIONAL GUSTS
TO NEAR 20 KNOTS BY THIS AFTERNOON AND THEN DIMINISHING AGAIN AFT
00Z. A FEW SHOWERS ARE MOVING ONTO THE SOUTHWEST COAST CURRENTLY
AND THIS TREND WILL CONTINUE FOR THE COURSE OF THE PERIOD WITH
ADDITIONAL DEVELOPMENT POSSIBLE ACROSS THE NORTHERN PORTIONS OF
THE AREA THIS AFTERNOON. A STRONG INVERSION REMAINS IN PLACE AT
AROUND 700MB SO THE THREAT FOR THUNDER APPEARS TO BE LIMITED SO
HAVE NOT MENTIONED IN ANY OF THE TAFS.

KOB

PREV DISCUSSION... /ISSUED 554 AM EDT SUN OCT 4 2015/

UPDATE...

AFTER INSPECTION OF THE REGIONAL TIDAL ANOMALIES...DECIDED TO
CANCEL THE COASTAL FLOOD STATEMENT FOR COLLIER COUNTY. EARLIER
THIS MORNING THERE WAS A GENERAL UPWARD TREND IN THE TIDAL
ANOMALIES BUT HAS SINCE BEEN SHOWING A STEADY DROP. IN ADDITION
THERE WERE NO REPORTS OF MINOR TIDAL FLOODING. SO THE COASTAL
FLOOD STATEMENT FOR COLLIER COUNTY WAS CANCELLED BUT REMAINS IN
EFFECT FOR THE ATLANTIC COASTAL ZONE.

60

PREV DISCUSSION... /ISSUED 506 AM EDT SUN OCT 4 2015/

DISCUSSION...

FOR TODAY...A MID TO UPPER LEVEL LOW IS EXPECTED TO DRIFT SOUTHEAST
ACROSS NORTH AND CENTRAL FLORIDA WITH A LOW LEVEL TROUGH
REFLECTION EXTENDING ACROSS MOST OF THE FLORIDA PENINSULA. THERE
WILL BE INCREASING MOISTURE AS THE DAY PROGRESSES AND WITH
SUPPORTING DYNAMICS FROM THE MID TO UPPER LEVEL LOW THERE WILL BE
A CHANCE OF THUNDERSTORMS...BUT MAINLY AROUND THE LAKE REGION WITH
SCATTERED SHOWERS/ISOLATED THUNDERSTORMS FORECAST. FORECAST
SOUNDINGS REVEAL THAT A PROMINENT 700-500 HPA INVERSION WILL
REMAIN THROUGH MOST OF THE DAY ACROSS THE SOUTHEASTERN PORTION OF
THE PENINSULA BUT AROUND THE LAKE REGION THE FORECAST SOUNDINGS
INDICATE THE INVERSION ERODING INTO THE AFTERNOON/EARLY
EVENING...WITH A CHANCE OF SHOWERS/ISOLATED THUNDERSTORMS IN THAT
AREA.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED ACROSS THE PALM BEACH
COUNTY BEACHES TODAY WITH A SLIGHT RISK ALONG THE REMAINING
ATLANTIC COAST BEACHES. FOR THE GULF COAST BEACHES...PERSISTENT
WESTERLY WINDS IN THE 15 TO 20 KNOT RANGE ACROSS THE GULF WATERS
COULD CONTRIBUTE TO A HIGH RISK OF RIP CURRENTS TODAY.

FOR MONDAY...THE GUIDANCE CONSENSUS INDICATES THAT THE MID TO
UPPER LEVEL LOW WILL SHIFT FURTHER EAST CENTERED OFF THE
GEORGIA/NORTH FLORIDA COAST AND IS IN A LESS FAVORABLE POSITION FOR
THE DYNAMICS TO SUPPORT CONVECTION. THE AFOREMENTIONED INVERSION
IN THE 700-500 HPA LAYER IS FORECAST TO PERSIST AND ALSO IN THE
LAKE REGION...WITH VERY WARM MID-LEVEL TEMPERATURES. WESTERLY LOW
LEVEL FLOW WILL CONTINUE TO ADVECT ADDITIONAL MOISTURE ACROSS THE
GULF INTO THE REGION...BUT WITH LACK OF SUPPORTING DYNAMICS AND
OVERALL WEAK INSTABILITY ONLY SCATTERED SHOWERS AND AN ISOLATED
CHANCE OF THUNDERSTORMS IS FORECAST.

FOR TUESDAY...THE UPPER LOW AND SURFACE LOW ARE FORECAST TO BE OFF
THE CAROLINAS COAST WITH A SURFACE TROUGH EXTENDING SOUTHWARD TO
NEAR SOUTH FLORIDA WITH AN UPPER LEVEL RIDGE ACROSS FLORIDA AND
ADJACENT WATERS. GLOBAL MODEL INDICATES A PLUME OF MOISTURE COULD
EXTEND OFF THE YUCATAN PENINSULA AND ACROSS THE SOUTHERN GULF INTO
SOUTH FLORIDA...WITH INCREASING LOW LEVEL MOISTURE AND CLOUDINESS
AND A CHANCE OF SHOWERS.

LATEST MARINE GUIDANCE CONTINUES TO INDICATE THAT THE LONG PERIOD
SWELL ASSOCIATED WITH JOAQUIN AND THE PRESSURE GRADIENT INDUCED
WINDS WILL CONTINUE THROUGH AT LEAST THE EARLY PART OF THE
WEEK...AND COULD PEAK TO NEAR 5 FEET BY TUESDAY. WILL HAVE TO WAIT
AND SEE HOW CONSISTENT THE GUIDANCE IS WITH THIS SWELL EVENT AND
HOW MUCH IT MAY CONTRIBUTE TO POSSIBLE COASTAL FLOODING/BEACH
EROSION AND RIP CURRENTS ALONG THE ATLANTIC COASTAL ZONE.

FOR THE LONGER TERM FORECAST...LATEST GUIDANCE INDICATES AN UPPER LEVEL
RIDGE BUILDING ACROSS THE SOUTHEASTERN STATES BY MID WEEK AND
PERSISTING LATE WEEK BUT THERE COULD BE SUFFICIENT REGIONAL
MOISTURE FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THROUGH
THIS PERIOD.

MARINE...

LATEST MARINE GUIDANCE SUGGESTS THAT SEAS TO 7 FEET ARE POSSIBLE
ACROSS THE ATLANTIC WATERS TO THE EAST OF PALM BEACH COUNTY EARLY
THIS MORNING WITH SEAS SLOWLY SUBSIDING LATER TODAY. SO THE SMALL
CRAFT ADVISORY FOR THE ATLANTIC WATERS EAST OF PALM BEACH COUNTY
WILL CONTINUE THROUGH 12Z AND WILL BE ALLOWED TO EXPIRE
THEREAFTER. A PRECAUTIONARY STATEMENT IS IN EFFECT FOR THE GULF
WATERS WITH WINDS IN THE 15 TO 20 KNOT RANGE EXPECTED TODAY.
LATEST MARINE GUIDANCE CONTINUES TO INDICATE THAT THE LONG PERIOD
SWELL ASSOCIATED WITH JOAQUIN AND THE PRESSURE GRADIENT INDUCED
WINDS WILL CONTINUE THROUGH AT LEAST THE EARLY PART OF THE
WEEK...AND COULD PEAK TO NEAR 5 FEET BY TUESDAY. WILL HAVE TO WAIT
AND SEE HOW CONSISTENT THE GUIDANCE IS WITH THIS SWELL EVENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  68  86  70  87 /  20  30  20  20
FORT LAUDERDALE  71  87  72  87 /  20  30  20  30
MIAMI            72  86  73  88 /  30  30  20  30
NAPLES           72  82  73  86 /  40  40  40  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL MIDNIGHT EDT TONIGHT FOR FLZ069.

AM...NONE.
GM...NONE.
&&

SHORT TERM...10/CD
LONG TERM....10/CD
AVIATION...10/CD
Hazardous weather outlook, Oct 4, 2:22 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EDT SUN OCT 4 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
050630-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
222 PM EDT SUN OCT 4 2015

...HIGH RISK OF RIP CURRENTS COLLIER COUNTY BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIP CURRENTS: WEST WINDS OF 15 TO 20 MPH WILL LEAD TO A HIGH RISK
OF RIP CURRENTS AT THE COLLIER COUNTY BEACHES TODAY. AT THE PALM
BEACH COUNTY COAST, THE RIP CURRENT RISK WILL BE MODERATE DUE TO A
SMALL NORTHEAST SWELL, WITH A SLIGHT RISK AT THE BROWARD AND
MIAMI-DADE BEACHES. BEACHGOERS ARE URGED TO HEED THE ADVICE OF
LOCAL OFFICIALS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RIP CURRENT RISK WILL REMAIN ELEVATED AT THE COLLIER COUNTY
BEACHES THROUGH MONDAY, THEN DECREASE BY TUESDAY. ALONG THE
ATLANTIC BEACHES OF SOUTH FLORIDA, NORTHEAST SWELLS WILL BUILD
EARLY IN THE WEEK, INCREASING THE RIP CURRENT RISK ESPECIALLY AT
THE PALM BEACH COAST. THE RIP CURRENT RISK WILL BE HIGHEST TUESDAY
AND WEDNESDAY, THEN SLOWLY DIMINISH LATE IN THE WEEK.

MARINE CONDITIONS WILL DETERIORATE IN THE GULF STREAM LATE MONDAY
AS NORTHEAST SWELLS INCREASE, WITH ROUGH CONDITIONS THROUGH
WEDNESDAY. SEAS WILL BE HIGHEST OFF THE COAST OF PALM BEACH
COUNTY. ROUGH SURF IS EXPECTED AT THE PALM BEACH COAST TUESDAY AND
WEDNESDAY, WITH INCREASING SURF CONDITIONS DOWN TO MIAMI-DADE
COUNTY BEACHES. THIS WILL LEAD TO SOME BEACH EROSION AT VULNERABLE
LOCATIONS ALONG THE COAST MAINLY IN PALM BEACH AND BROWARD
COUNTIES.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THROUGH MOST OF THE
PERIOD ACROSS SOUTH FLORIDA AND THE ADJACENT WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 5:24 AM EDTRip Current StatementMFLCollier19 hr

Nearby

Coastal Flood Statements in Florida, 2015Every coastal flood statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.